Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2009, 3:26 PM EDT for Mason County, Putnam County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2009, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 2, 2009, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:38 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 2, 1:38 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 138 PM EDT TUE JUN 2 2009 .SYNOPSIS... FRONT PUSHES SOUTH THROUGH REGION TONIGHT INTO WEDNESDAY BEFORE STALLING JUST SOUTH OF REGION. A WAVE MOVES ALONG THE FRONT THURSDAY. SYSTEM EXITS FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... SHORT TERM MODELS ALL SHOW SOME MID LEVEL DEFORMATION AND VERY WEAK UPPER LEVEL DIVERGENCE ACROSS NORTHERN PORTION OF FORECAST AREA LATER THIS AFTERNOON. AS A RESULT HAVE PUT IN LIKELY SHOWERS/THUNDER THEN. AFTER SUN LEAVES THIS EVENING ANY PRECIPITATION SHOULD DIE. PRECIPITATION COMING IN WITH FRONT AGAIN WEDNESDAY. GFS FASTEST WITH FRONT PUSHING SOUTH BUT LIKE A LITTLE SLOWER PUSH SO HAVE GONE WITH HIGHER MIN TEMPS TONIGHT THEN MAV SHOWING. SLIGHT CHC SVR WEDNESDAY BUT FRONT LOCATION IN AFTERNOON WILL DETERMINE WHERE THE STRONGER STORMS MAY DEVELOP. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... MODELS SHOWING A COLD FRONT SLOWLY PUSHING SOUTHWARD THROUGH THE REGION ON WEDNESDAY. 850 MB FRONT LAGS WELL BEHIND THE SURFACE FRONT...COMPLICATING THE FORECAST CONSIDERABLY. BELIEVE THAT MOST OF THE AREA WILL SEE PRECIPITATION...SO INCREASED POPS. TIMING OF THE PRECIPITATION IS ANOTHER ISSUE...SO STAYED FAIRLY GENERIC. THE FRONT THEN STALLS SOUTH OF THE REGION WEDNESDAY NIGHT...WITH A WAVE MOVING ALONG THE FRONT ON THURSDAY. WILL KEEP BEST CHANCES OF PRECIPITATION IN THE SOUTH ON THURSDAY. SYSTEM PULLS OF TO THE EAST ON FRIDAY...BUT SOME MOISTURE REMAINS IN THE SOUTHEAST AND COULD FIRE SOME SHOWERS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC GUIDANCE THROUGH THIS PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT AS THERE IS LITTLE LOW LEVEL MOISTURE TO CAUSE LOW CIGS. SOME LIGHT FOG NEAR RIVER VALLEYS LATE TONIGHT THROUGH DAWN. THE NEXT CHANCE OF MVFR CIGS WILL BE IN SE OHIO MID DAY WEDNESDAY AS THE FRONT PUSHES SOUTH. AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/... POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/TJT NEAR TERM...AAR SHORT TERM...RPY LONG TERM...MDP/TJT AVIATION...AAR
Hazardous weather outlook, Jun 2, 4:48 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 448 AM EDT TUE JUN 2 2009 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030- 033>039-046-047-030900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-POCAHONTAS-RANDOLPH- 448 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-WVZ009>011-019-020-031-032-040-030900- PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE- DODDRIDGE-HARRISON-TAYLOR-BARBOUR- 448 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...WITH GUSTY WINDS AND HAIL...AS A FRONT APPROACHES THE AREA FROM THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE AREAS. ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 2, 2:47 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 247 PM EDT TUE JUN 2 2009 OHZ086-087-021915- GALLIA-LAWRENCE- 247 PM EDT TUE JUN 2 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND WEST CENTRAL GALLIA COUNTIES... AT 246 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR LAKE VESUVIUS...MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR AID AROUND 310 PM AND WATERLOO AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 46 min |
| Jun 2, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam | 44 min |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 41 min |
| Jun 2, 5:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wood | 54 min |
| Jun 2, 5:46 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Roane | 59 min |
| Jun 2, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Pleasants, Ritchie, Wirt, Wood | 48 min |
| Jun 2, 6:12 PM EDT | Flash Flood Warning | RLX | Mingo | 2 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 72 min |
| Jun 2, 6:20 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Mingo, Wyoming | 55 min |
| Jun 2, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 49 min |
| Jun 2, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 47 min |
| Jun 2, 6:55 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 50 min |
| Jun 2, 7:00 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo | 48 min |
| Jun 2, 7:04 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 56 min |
| Jun 2, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 46 min |
| Jun 2, 7:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha | 46 min |
| Jun 2, 7:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Wayne | 53 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane, Wirt, Wood | 40 min |
| Jun 2, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 46 min |
| Jun 1, 10:42 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 33 min |
| Jun 1, 10:48 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 72 min |
| Jun 2, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 47 min |
| Jun 2, 4:15 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 60 min |
| Jun 2, 5:07 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 53 min |
| Jun 2, 5:18 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 42 min |
| Jun 2, 5:45 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 45 min |
| Jun 2, 5:47 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 43 min |
| Jun 2, 5:53 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 52 min |
| Jun 2, 6:05 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 55 min |
| Jun 2, 6:10 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 50 min |
| Jun 2, 6:27 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 48 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.